Minnesota, 2012Dense Fog in Minnesota, February 2, 2012
February 2, 2012 · NWS ARX · 1 event in 1 county or zone
S. Highway 63 near Spring Valley (Fillmore County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One person died after being involved in a two vehicle accident on U.S. Highway 63 near Spring Valley (Fillmore County). The accident occurred in dense fog that formed over much of southeast Minnesota during the evening hours of February 2nd. The automated weather observing equipment at the Preston airport reported a visibility of a quarter mile or less from 7 p.m. February 2nd until 10 a.m. February 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 2, 5:35 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Feb 2, 5:35 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
535 PM CST THU FEB 2 2012
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
340 PM CST THU FEB 2 2012
AT 3 PM...THE WESTERN EXTENT OF THE LOW CLOUDS REMAINED EAST OF A
LINE FROM THE TWIN CITIES TO SAVANNA ILLINOIS /KSFY/. THE
COMBINATION OF SOUTHEAST WINDS JUST OFF THE SURFACE AND HIGH DEW
POINTS FOR THIS TIME OF YEAR...EXPECT THAT THE WESTERN EDGE OF
THIS CLOUD LINE WILL QUICKLY MOVE WEST EARLY THIS EVENING AND
QUICKLY LOWER. IN ADDITION...THE VISIBILITIES WILL QUICKLY FALL
AS THE TEMPERATURES RAPIDLY APPROACHES THE DEW POINTS THIS
EVENING. THIS WILL RESULT IN THE REDEVELOPMENT OF DENSE FOG ACROSS
THE AREA. THIS FOG WILL INITIALLY BECOME DENSE ON THE RIDGE TOPS
OF WESTERN WISCONSIN...SOUTHEAST MINNESOTA...AND NORTHEAST IOWA
EARLY THIS EVENING...AND THEN SETTLE INTO THE RIVER VALLEYS OF
WESTERN WISCONSIN DURING THE LATE EVENING AND OVERNIGHT. DUE TO
THIS...DECIDED TO GO WITH A DENSE FOG ADVISORY FOR TONIGHT AND
FRIDAY MORNING. WITH BOTH CLIMATOLOGY AND THE FOG TRENDS OVER THE
PAST TWO DAYS...DECIDED THAT NOON WOULD BE THE BEST ENDING TIME
FOR THE DENSE FOG ADVISORY.
WITH THE DEW POINTS AROUND 30...TEMPERATURES WILL HAVE A VERY HARD
TIME APPROACHING THE MOS TEMPERATURE GUIDANCE. AS A RESULT...
RAISED THE MINIMUM TEMPERATURES BY ONE CATEGORY.
FROM FRIDAY THROUGH SATURDAY NIGHT...THE 02.12Z MODELS CONTINUED A
TREND OF THE 01.18Z AND 02.00Z SHOWED AND IT SHIFTED THE LOW
PRESSURE SYSTEM A BIT FURTHER SOUTH AS A REX BLOCK DEVELOPS ACROSS
THE CANADIAN PRAIRIES AND CENTRAL PLAINS. THE HIGH ASSOCIATED WITH
THIS BLOCK WILL FORCE THE LOW PRESSURE SYSTEM FURTHER SOUTH...AND
AS RESULT THE PRECIPITATION REMAINS FROM SOUTHERN IOWA SOUTH TO
THE WESTERN GULF OF MEXICO. WITH THIS TREND BEING CONSISTENT...THE
PRECIPITATION CHANCES FOR THIS TIME PERIOD WAS REMOVED FROM THE
FORECAST.
.LONG TERM...SUNDAY THROUGH THURSDAY
340 PM CST THU FEB 2 2012
FROM SUNDAY THROUGH TUESDAY NIGHT...A PACIFIC HIGH PRESSURE SYSTEM
WILL REMAIN IN CONTROL OF THE WEATHER ACROSS THE AREA. THIS HIGH
WILL PROVIDE DRY WEATHER FOR THIS TIME PERIOD. WITH THE MOS
TEMPERATURE GUIDANCE BIAS BEING TOO COOL AND LOSS OF THE DEEPER
SNOW PACK...TEMPERATURES WERE ADJUSTED UPWARD BY ABOUT 3 DEGREES.
BEYOND THIS TIME PERIOD...THE MODELS CONTINUE TO STRUGGLE AS A
MODERATE TO STRONG NEGATIVE ARCTIC OSCILLATION DEVELOPS. THIS
WILL RESULT IN THE DEVELOPMENT OF AN AMPLIFIED TROUGH ACROSS
EASTERN CANADA...GREAT LAKES...AND NEW ENGLAND. THE MODELS
CONTINUE TO SHOW THAT THE ARCTIC AIR ASSOCIATED WITH THIS LONG
WAVE TROUGH WILL EITHER JUST BRIEFLY MOVE THROUGH THE AREA OR
REMAIN TO OUR EAST. THIS ACTUALLY FITS IN WELL WITH A COMPOSITE
ANALYSIS WHICH SHOWS NO STRONG STATISTICAL SIGNAL BETWEEN THE
PHASE OF THE ARCTIC OSCILLATION AND THE AVERAGE FEBRUARY
TEMPERATURES FOR OUR AREA OF THE COUNTRY. THE WESTERN EXTENT OF
THIS TROUGH WILL BE GREATLY AFFECTED BY THE TELECONNECTION WITH THE
ANOMALOUS THUNDERSTORM ACTIVITY THAT IS CONTINUING TO OCCUR ACROSS
INDONESIA AND THE WESTERN PACIFIC. SINCE THIS CONVECTION IS VERY
SIMILAR TO WHAT WOULD BE SEEN IN PHASE 5. DURING THIS PHASE...LONG
WAVE TROUGHS TYPICALLY HAVE A HARD TIME MAINTAINING THEMSELVES
ACROSS THE MID AND UPPER MISSISSIPPI RIVER VALLEY. THIS IS IN
VERY GOOD AGREEMENT WITH THE CFS VERSION 2 WHICH HAS BEEN SHOWING
THIS SCENARIO CONSISTENTLY FOR THE PAST TWO WEEKS. FOR THE TIME
BEING...JUST COOLED THE TEMPERATURES TO EITHER SLIGHTLY BELOW OR
NEAR NORMAL FROM WEDNESDAY THROUGH THURSDAY.
&&
.AVIATION...TONIGHT AND FRIDAY
535 PM CST THU FEB 2 2012
LOW LEVEL MOISTURE TRAPPED BENEATH AN INVERSION WILL CONTINUE TO
DOMINATE THE WEATHER PATTERN. WITH THE LIGHT LOW LEVEL WIND FLOW
CEILINGS AND VISIBILITIES WILL BE IN THE VLIFR TO IFR CATEOGORY.
SOME IMPROVEMENT IN VISIBILITIES WILL BE SEEN AFTER 16Z
FRIDAY...BUT CEILINGS WILL LIKELY REMAIN IN THE IFR TO LOWER MVFR
CATEGORY FROM 16Z-00Z SATURDAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
248 PM CST THU FEB 2 2012
WI...DENSE FOG ADVISORY UNTIL NOON CST FRIDAY FOR WIZ041>044-053>055-
061.
DENSE FOG ADVISORY FROM 6 PM THIS EVENING TO NOON CST FRIDAY FOR
WIZ017-029-032>034.
MN...DENSE FOG ADVISORY UNTIL NOON CST FRIDAY FOR MNZ096.
DENSE FOG ADVISORY FROM 6 PM THIS EVENING TO NOON CST FRIDAY FOR
MNZ079-086>088-094-095.
IA...DENSE FOG ADVISORY UNTIL NOON CST FRIDAY FOR IAZ009>011-019-029-
030.
DENSE FOG ADVISORY FROM 6 PM THIS EVENING TO NOON CST FRIDAY FOR
IAZ008-018.
&&
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...RABERDINGHazardous weather outlook, Feb 2, 2:39 PM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
239 PM CST THU FEB 2 2012
IAZ009>011-019-029-030-MNZ096-WIZ041>044-053>055-061-031200-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-
HOWARD-JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK-
239 PM CST THU FEB 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
FOG WILL BECOME MORE WIDESPREAD AND DENSE TONIGHT...AND REDUCE
VISIBILITIES TO A QUARTER MILE OR LESS AT TIMES. A DENSE FOG ADVISORY
IS IN EFFECT UNTIL NOON FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DENSE FOG WILL CONTINUE TO AFFECT THE AREA FRIDAY MORNING
AND REDUCE VISIBILITIES TO A QUARTER OF A MILE OR LESS AT TIMES.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008-018-MNZ079-086>088-094-095-WIZ017-029-032>034-031200-
BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-JACKSON-MITCHELL-MOWER-OLMSTED-
TAYLOR-TREMPEALEAU-WABASHA-WINONA-
239 PM CST THU FEB 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...WESTERN AND INTO CENTRAL
WISCONSIN.
.DAY ONE...TONIGHT
DENSE FOG IS EXPECTED TO FORM AND BECOME MORE WIDESPREAD ACROSS THE
AREA TONIGHT. VISIBILITIES WILL BE REDUCED TO A QUARTER OF A MILE OR
LESS AT TIMES. A DENSE FOG ADVISORY IS IN EFFECT THROUGH NOON FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY
DENSE FOG WILL CONTINUE TO AFFECT THE AREA FRIDAY MORNING
AND REDUCE VISIBILITIES TO A QUARTER OF A MILE OR LESS AT TIMES.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
DTJ/AJ
Dense Fog, Fillmore
- When
- February 2, 8:43 PM CST
- Where
- Fillmore forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
A person died after being involved in a two vehicle accident near Spring Valley that occurred in dense fog. The automated weather observing equipment at the Preston airport reported a visibility of a quarter mile or less from 7 p.m. February 2nd until 10 a.m.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, February 2 to 3, 2012$250,000 · EF1 · 23 events
- Hail and Damaging Winds in Texas, February 2, 2012$50,000 · 1.75 in hail · 4 events
- Winter Storm and Winter Weather in Colorado, February 2 to 4, 201216 events
- Heavy Snow in Wyoming, February 2 to 3, 201213 events
- High Surf in Hawaii, February 2 to 3, 20129 events
- Dense Fog in Illinois, February 2, 20128 events
- Winter Storm in Colorado, February 2 to 4, 20127 events
- Dense Fog in Indiana, February 2, 20126 events
- Hail and Damaging Winds in Oklahoma, February 2 to 3, 20121.5 in hail · 4 events
- Winter Weather in Utah, February 2 to 3, 20123 events
- Heavy Snow in New Mexico, February 2 to 3, 20123 events
- Dense Fog in Wisconsin, February 2 to 3, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358599.